Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 252, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2013, 4:11 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 27, 2013, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:22 PM CDT | HAIL 0.88 | 7 N Hoxie, KS | NICKEL SIZE HAIL WITH HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
753
WUUS53 KGLD 272111
SVRGLD
KSC065-179-272200-
/O.NEW.KGLD.SV.W.0252.130727T2111Z-130727T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM CDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 500 PM CDT
* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF LEOVILLE...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TASCO...STUDLEY AND MORLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3928 10012 3944 10050 3957 10043 3957 10017
3951 9993
TIME...MOT...LOC 2111Z 297DEG 22KT 3952 10033
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST4 follow-up statements
543
WWUS53 KGLD 272127
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT SAT JUL 27 2013
KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
427 PM CDT SAT JUL 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...
AT 425 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF LEOVILLE TO 7 MILES NORTH OF
STUDLEY...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MORLAND AND STUDLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS!
&&
LAT...LON 3954 10013 3951 9993 3928 10012 3944 10050
3952 10046
TIME...MOT...LOC 2126Z 297DEG 22KT 3947 10042 3945 10012
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST118
WWUS53 KGLD 272135
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SAT JUL 27 2013
KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
435 PM CDT SAT JUL 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...
AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDLEY...AND
MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STUDLEY AND MORLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3950 10026 3945 9999 3928 10012 3944 10049
TIME...MOT...LOC 2134Z 312DEG 26KT 3940 10018
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST629
WWUS53 KGLD 272145
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SAT JUL 27 2013
KSC065-179-272200-
/O.CON.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/
SHERIDAN KS-GRAHAM KS-
445 PM CDT SAT JUL 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 500 PM CDT...
AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUDLEY...AND
MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN GRAHAM COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING AND NEAR ZERO VISIBILITY. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3945 10021 3941 10002 3928 10012 3940 10038
TIME...MOT...LOC 2144Z 314DEG 27KT 3933 10011
HAIL...1.00IN
WIND...60MPH
$$
LUNDQUIST870 WWUS53 KGLD 272152 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT SAT JUL 27 2013 KSC065-179-272201- /O.EXP.KGLD.SV.W.0252.000000T0000Z-130727T2200Z/ SHERIDAN KS-GRAHAM KS- 452 PM CDT SAT JUL 27 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND EAST CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 400 PM MDT/500 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3945 10021 3941 10002 3928 10012 3940 10038 TIME...MOT...LOC 2151Z 314DEG 27KT 3929 10006 $$ LUNDQUIST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 27, 2:45 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT SAT JUL 27 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1235 PM MDT SAT JUL 27 2013 ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO STREAM ALONG THE NORTHWEST FLOW ALOFT ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA THIS AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SCATTERED IN NATURE ACROSS THE FORECAST AREA AS THEY BUILD OVER THE FRONT RANGE AND MOVE INTO THE AREA THIS LATE THIS AFTERNOON AND EVENING. SOME STORMS ACROSS THE WESTERN PORTION OF THE FORECAST AREA MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE LATE EVENING INTO THE OVERNIGHT HOURS WITH THE FOCUS REMAINING IN THE VICINITY OF THE FRONTAL BOUNDARY AS THE SURFACE LOW REMAINS IN THE SOUTHEAST COLORADO/PANHANDLE REGION IN RESPONSE TO THE SHORT WAVE TROUGH THAT CUTS THROUGH THE CENTRAL ROCKIES ACROSS THE UPPER RIDGE AND EMERGES OVER CENTRAL HIGH PLAINS SUNDAY MORNING. MAIN AREA OF PRECIPITATION SHOULD SHIFT EAST OVERNIGHT FROM EASTERN COLORADO TO CENTRAL KANSAS BY MID DAY ON SUNDAY. HYDRO ISSUES MAY BECOME A CONCERN ACROSS THE SOUTHEASTERN SECTIONS OF THE FORECAST AREA BY LATE SUNDAY IF MULTIPLE THUNDERSTORMS CONTINUE TO MOVE ACROSS THE SAME AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 145 PM MDT SAT JUL 27 2013 SUNDAY NIGHT-TUESDAY...PRECIPITATION CHANCES DECREASE FROM NORTHWEST TO SOUTHEAST AS DRIER AIR AS LESS FAVORABLE DYNAMICS MOVE IN. SHOULD HAVE A LULL IN PRECIPITATION CHANCES MONDAY TIL LATE IN THE AFTERNOON WHEN ANOTHER WEAK SYSTEM MOVES INTO THE WESTERN 1/3 OR SO OF THE AREA. THIS MAY PRODUCE A FEW THUNDERSTORMS THROUGH THE NIGHT ACROSS THE NORTHWEST 1/2 OF THE AREA AS IT LIFTS NORTHEAST. FOR TUESDAY CONTINUED CHANCES FOR PRECIPITATION. LOWS SUNDAY NIGHT MID TO UPPER 50S WEST...AROUND 60 ELSEWHERE. FOR MONDAY NIGHT UPPER 50S TO AROUND 60 WEST...LOW 60S ELSEWHERE. HIGHS MONDAY 75 TO 80 IN THE MCCOOK TO NORTON AND HILL CITY AREAS WITH LOW TO MID 80S ELSEWHERE. FOR TUESDAY HIGHS MID 80S TO AROUND 90. WEDNESDAY-SATURDAY...UPPER FLOW STARTS TO BECOME MORE NORTHWESTERLY WEDNESDAY AS THE UPPER HIGH STRENGTHENS TO OUR SOUTHWEST AND UPPER TROUGH MOVES ASHORE ACROSS THE PACIFIC NORTHWEST. FOR THURSDAY THROUGH SATURDAY UPPER FLOW BACKS TO THE SOUTHWEST THEN BECOMES MORE WESTERLY TOWARDS THE END OF THE PERIOD. THIS TREND CONTINUES THROUGH FRIDAY. CONTINUES TO LOOK LIKE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY AS VARIOUS DISTURBANCES MOVE ACROSS THE AREA. HIGHS WEDNESDAY UPPER 80S TO AROUND 90...WARMING INTO THE LOW 90S THURSDAY. SOME COOLER AIR MOVES DOWN ACROSS PARTS OF THE AREA FRIDAY WITH UPPER 80S TO LOW 90S (NORTH TO SOUTH). FOR SATURDAY LOW TO MID 80S. LOWS GENERALLY IN THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1223 PM MDT SAT JUL 27 2013 LIGHT RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE THROUGH THE MCK AREA THIS AFTERNOON WITH COVERAGE INCREASING AFTER 04Z THIS EVENING. DURING THIS TIME...CONDITIONS AT MCK WILL BE VFR. SCATTERED THUNDERSTORMS MAY CONTINUE THROUGH THE OVERNIGHT HOURS...BUT ARE EXPECTED TO DIMINISH AFTER ABOUT 09Z. CONDITIONS WILL BECOME MVFR WITH LOWER CEILINGS AFTER 10Z AND WILL CONTINUE THROUGH MID DAY ON SUNDAY. KGLD WITH START OUT VFR WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE EXPECTED TO MOVE INTO THE AREA BETWEEN 00Z-03Z. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH RAIN SHOWERS DIMINISHING BETWEEN 06-10Z. MVFR CONDITIONS ARE EXPECTED AFTER 10Z AND WILL CONTINUE THROUGH MID DAY ON SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...99 AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 11:53 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT JUL 27 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT JUL 27 2013 /1153 AM CDT SAT JUL 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA WEST OF A LINE FROM LEOTI KANSAS TO YUMA COLORADO. THUNDERSTORMS SHOULD DEVELOP OVER THE HIGHER TERRAIN IN COLORADO AND DRIFT SOUTHEAST INTO THE AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE TRI STATE AREA EACH DAY FROM SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 27, 4:08 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT JUL 27 2013
KSZ015-272115-
SHERIDAN-
408 PM CDT SAT JUL 27 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST SHERIDAN COUNTY IN NORTHWEST KANSAS...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEOVILLE...MOVING SOUTHEAST
AT 25 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
RURAL SHERIDAN COUNTY AT 420 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3936 10017 3946 10049 3957 10043 3956 10026
3957 10016
TIME...MOT...LOC 2108Z 297DEG 22KT 3953 10034
LUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:08 PM CDT | Special Weather Statement | GLD | Sheridan | 7 min |
| Jul 27, 5:10 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jul 27, 5:14 PM CDT | Special Weather Statement | GLD | Wichita | 6 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.